Clinical investigation of hemostasis in dogs and cats with naturally-occurring disease processes is facilitated by the state-of-the-art equipment housed in the coagulation laboratory at the Foster Hospital for Small Animals at Tufts University. A recent study performed at Tufts (JAVMA: Fenty et al.) used thromboelastography to document hypercoagulability in dogs with immune-mediated hemolytic anemia prior to therapy with prednisone. Certainly this population of dogs is known to experience severe thrombotic complications, at times despite aggressive anticoagulation.
Another study published in JAVMA by Tufts resident Shana O’Marrashowed a tendency for hypercoagulable thromboelastography tracings in dogs with immune-mediated thrombocytopenia once the platelet count exceeded 30,000/ul. With thrombotic complications known to occur in a small population of dogs following treatment for ITP, it may be that our goals for treatment need to be re-evaluated or that anticoagulation may be useful in some dogs following response to therapy. A recent Tufts small animal resident, Dr. Carrie Kavanagh, used thromboelastography to explore hemostatic disorders in dogs with liver disease, and identified altered fibrinolysis in dogs with acute hepatic failure. Dr. Kavanagh investigated thromboelastography in dogs with chronic hepatitis and congenital portosystemic shunts. Dr. Daniel Hall, a former resident in our cardiology service, used thromboelastography to understand better clot dynamics in cats with cardiomyopathy.
With growing recognition of thrombotic complications associated with a wide variety of disease processes, the faculty of Tufts University’s Cummings School of Veterinary Medicine are working to develop protocols for the diagnosis and treatment of thrombotic disorders. Furthermore, we continue to develop anticoagulation protocols and monitoring guidelines. A better understanding of hemostatic alterations in naturally-occurring disease states will allow us to refine these recommendations so as to minimize the likelihood of thrombotic complications in our patients.